Calculus of Variations and Geometric Measure Theory

G. Palatucci - A. Pisante

Improved Sobolev embeddings, profile decomposition, and concentration-compactness for fractional Sobolev spaces

created by palatucci on 17 Feb 2013
modified on 14 Jun 2014


Published Paper

Inserted: 17 feb 2013
Last Updated: 14 jun 2014

Journal: Calc. Var. Partial Differential Equations
Volume: 50
Number: 3-4
Pages: 799-829
Year: 2014
Doi: 10.1007/s00526-013-0656-y


We obtain an improved Sobolev inequality in $H^s$ spaces involving Morrey norms. This refinement yields a direct proof of the existence of optimizers and the compactness up to symmetry of optimizing sequences for the usual Sobolev embedding. More generally, it allows to derive an alternative, more transparent proof of the profile decomposition in $H^s$ obtained in P. Gérard, ESAIM 1998 using the abstract approach of dislocation spaces developed in K. Tintarev & K. H. Fieseler, Imperial College Press 2007. We also analyze directly the local defect of compactness of the Sobolev embedding in terms of measures in the spirit of P. L. Lions, Rev. Mat. Iberoamericana 1985. As a model application, we study the asymptotic limit of a family of subcritical problems, obtaining concentration results for the corresponding optimizers which are well known when $s$ is an integer (O. Rey, Manuscripta math. 1989; Z.-C. Han, Ann. Inst. H. Poincaré Anal. Non Linéaire 1991, K. S. Chou & D. Geng, Differential Integral Equations 2000).

Keywords: Morrey spaces, critical Sobolev exponent, Concentration-compactness principle, fractional Sobolev spaces, Refined Sobolev inequalities, profile decomposition, dislocation spaces, Besov spaces